Alert archive / New Jersey / Flash Flood Warnings in 2009

Flash Flood Warning 32, NWS New York, NY

August 2, 20095 counties in New Jersey

NWS New York, NY issued this flash flood warning at Aug 2, 2009, 1:28 PM EDT for 5 counties in New Jersey. It was in force for 2 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2009, 1:28 PM EDT (17:28 UTC)
Expired
Aug 2, 2009, 3:30 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ

What was reported inside it

TimeReportWhereRemark
Aug 2, 1:30 PM EDTFLASH FLOOD1 Se Ramsey, NJLOWER LEVEL OF HOUSE ON BALFOUR LANE FLOODED WITH ONE FOOT OF WATER, WATER BENT THE GARAGE DOOR
Aug 2, 1:38 PM EDTFLASH FLOOD2 Nnw Clifton, NJCARS SUBMERGED IN WATER ON RT 19 BY BROAD STREET
Aug 2, 1:45 PM EDTFLASH FLOODWest Orange, NJRT 508 FLOODED AND CLOSED.
Aug 2, 2:00 PM EDTFLASH FLOODNewark, NJCARS STUCK IN FLOOD WATERS BOTH DIRECTIONS ON ROUTE 21.
Aug 2, 2:00 PM EDTFLASH FLOODNorwood, NJHIGHWAY 505 COMPLETELY FLOODED AND CLOSED.
Aug 2, 2:00 PM EDTFLASH FLOODOakland, NJRT 287 3 FEET OF STANDING WATER. ROAD CLOSED.
Aug 2, 2:05 PM EDTFLASH FLOODNewark, NJA BOAT RESCUING STRANDED MOTORISTS ON WILSON AVENUE.
Aug 2, 2:19 PM EDTFLASH FLOODElizabeth, NJNUMEROUS PEOPLE RESCUED FROM ELMORA AND SPRUCE STREET DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 021728
FFWOKX
NJC003-013-017-031-039-021930-
/O.NEW.KOKX.FF.W.0032.090802T1728Z-090802T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
128 PM EDT SUN AUG 2 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PASSAIC COUNTY IN NORTHEAST NEW JERSEY...
  EASTERN UNION COUNTY IN NORTHEAST NEW JERSEY...
  ESSEX COUNTY IN NORTHEAST NEW JERSEY...
  BERGEN COUNTY IN NORTHEAST NEW JERSEY...
  HUDSON COUNTY IN NORTHEAST NEW JERSEY...

* UNTIL 330 PM EDT...

* AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. SMALL 
STREAMS MAY REACH BANKFULL OR GO OVER THEIR BANKS. HOURLY RATES OF 
RAINFALL AROUND 1 INCH PER HOUR CAN BE EXPECTED...WITH LOCALLY 
HIGHER AMOUNTS UP TO 1.5 TO 2 INCHES PER HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON
NY.

&&

LAT...LON 4119 7439 4099 7390 4080 7398 4079 7400
      4070 7402 4067 7407 4067 7413 4068 7413
      4070 7411 4067 7415 4067 7418 4058 7428
      4078 7438 4086 7432 4087 7434 4091 7432
      4090 7428 4100 7428

$$

JM/NF
1 follow-up statement
000 
WGUS71 KOKX 021929
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
329 PM EDT SUN AUG 2 2009

NJC003-013-017-031-039-021935-
/O.EXP.KOKX.FF.W.0032.000000T0000Z-090802T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUDSON NJ-BERGEN NJ-ESSEX NJ-UNION NJ-PASSAIC NJ-
329 PM EDT SUN AUG 2 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM EDT FOR PASSAIC...
EASTERN UNION...ESSEX...BERGEN AND HUDSON COUNTIES...

HEAVY RAIN HAS MOVED TO THE EAST OF THE AREA. THEREFORE...THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...RUNOFF CONTINUES 
TO PRODUCE FLOODING ACROSS THE AREA. PLEASE CONTINUE TO EXERCISE 
CAUTION WHEN TRAVELING...AS SOME ROADWAYS STILL HAVE STANDING WATER 
ON THEM.

LAT...LON 4119 7439 4099 7390 4080 7398 4079 7400
      4070 7402 4067 7407 4067 7413 4068 7413
      4070 7411 4067 7415 4067 7418 4058 7428
      4078 7438 4086 7432 4087 7434 4091 7432
      4090 7428 4100 7428

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 7:18 AM EDT, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 7:18 AM EDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
718 AM EDT SUN AUG 2 2009

.SYNOPSIS...
A WARM FRONT LIFTS NORTH THROUGH THE TRI-STATE TODAY...FOLLOWED BY
A COLD FRONT MOVING EAST THROUGH THE AREA TONIGHT AND MONDAY
MORNING. WEAK HIGH PRESSURE THEN BUILDS IN BEHIND THE FRONT INTO
TUESDAY. A COLD FRONT APPROACHES FROM THE NORTHWEST LATE
TUESDAY...THEN SLOWLY CROSSES THE REGION THROUGH WEDNESDAY NIGHT.
HIGH PRESSURE THEN BUILDS IN TO CLOSE THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GFS HAS CONVECTIVE FEEDBACK ISSUES IN THE NEAR TERM SO WAS
DISREGARDED IN FAVOR OF MORE CONSISTENT NAM/CMC-
REG/ECMWF/UKMET/SREF. IN PARTICULAR THE GFS IS SLOWEST IN LIFTING
NE POTENT CORT CURRENTLY OVER E CENTRAL TN. IT ALSO PLACES MORE
WEIGHT ON NORTHERN PORTION OF VORT VICE ALL THE OTHER MODELS WHICH
FAVOR THE SOUTHERN PORTION. AS A RESULT DO NOT BELIEVE AT ALL ITS
DEPICTION OF A SURFACE LOW TRACKING FROM THE DELMARVA TO S OF LONG
ISLAND LATE TONIGHT WITH ASSOCIATED VERY HEAVY RAINFALL OVER SRN
PORTIONS OF THE CWA.

ONSHORE S-SE LOW LEVEL FLOW WILL BRING LOW CLOUDS TO EASTERN
AREAS TODAY AHEAD OF A SURFACE WARM FRONT. FURTHER WEST...THE
PASSAGE OF THE WARM FRONT WILL BRING SCATTERED SHRA/TSRA THIS
MORNING...THEN A STRONG 5H/7H SHORTWAVE CROSSES THE AREA THIS
AFTERNOON AND EVENING. THE RESULT WILL BE MORE WIDESPREAD
SHRA/TSRA ESPECIALLY OVER THE NW 1/2 OF THE CWA. WITH PWATS
APPROACHING 2 INCHES...SHOULD SEE LOCALLY HEAVY DOWNPOURS IN
STRONGER STORMS. IN ADDITION WILL BE IN RIGHT REAR QUAD OF 80KT 3H
JET...AND WESTERN AREAS WILL HAVE 300-700 J/KG OF CAPE...BE UNDER
THE LOW LEVEL THETA-E RIDGE...40-50 KT OF 0-6KM BULK SHEAR (WITH
DECENT LOW LEVEL DIRECTIONAL SHEAR...WITH 0-1KM HELICITY
APPROACHING 100 M2/S2)...HAVE LCLS AROUND 600M...AND A BRN OF
15-25. ALL THIS MEANS THAT THE WESTERN 1/2 OF THE CWA COULD SEE
SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS
AFTERNOON/EVENING WITH THE MAIN THREAT BEING GUSTY WINDS...MAINLY
FROM A WET MICROBURST IN ANY SUPERCELLS THAT FORM. MAIN CONVECTIVE
MODE THOUGH WILL BE LINEAR/MULTICELLULAR CLUSTERS. THERE IS ALSO A
SLIGHT CHANCE OF A TORNADO IN THAT AREA AS WELL. HENCE SPC HAS THE
WESTERN 1/2 OF THE CWA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR TODAY AND TONIGHT.

INCREASE POPS TO CATEGORICAL OVER NW 1/2 CWA THIS AFTERNOON...AND
CARY LIKELY POPS OVER CENTRAL 1/3 (ORIENTED SW TO NE) EARLY THIS
EVENING...THEN TAPER OF PRECIP FROM NW TO SE OVERNIGHT (CONSISTENT
WITH ALL MEMBERS OF THE BLEND EXCEPT NAM (WHICH SUGGEST TONIGHT
WILL BE DRY).

FOLLOWED A MET/MAV BLEND FOR TEMPERATURES IN THE NEAR TERM
(VALUES WERE FAIRLY CLOSE) WITH BELOW NORMAL TEMPERATURES
TODAY...AND SLIGHTLY ABOVE NORMAL TEMPERATURES TONIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
OTHER THAN POSSIBLY SOME LINGERING SHRA OVER FAR SE AREAS EARLY
MONDAY MORNING...IT SHOULD MAINLY BE DRY THROUGH TUESDAY WITH WEAK
HIGH PRESSURE BUILDING IN HELPING TO DRY OUT THE LOW LEVELS. THIS
MEANS THAT PASSING SHORTWAVES LIKELY WILL NOT HAVE ENOUGH MOISTURE
TO WORK WITH TO CREATE ANYTHING MORE THAN SOME CLOUDS (THE GFS IS
ALONE IN SUGGESTING ANY PRECIPITATION ON MONDAY (EVEN SREF HAS 20
OR LESS POPS...MAINLY UNDER 15 PCT EXCEPT OVER FAR E AND W
PORTIONS). FOR TEMPERATURES MON-TUE CONTINUED TO USE MET/MAV
BLEND. EXPECT HIGHS AROUND NORMAL MONDAY...LOWS NEAR TO SLIGHTLY
ABOVE NORMAL MONDAY NIGHT...AND TUESDAY HAVING HIGHS ABOVE NORMAL.

TUESDAY LIKELY WILL BE THE WARMEST DAY ACROSS THE TRI-STATE IN A
WHILE...WITH 850 TEMPS FORECAST OF 17C...AND MIXING FORECAST UP TO
75H...AND AROUND 15KT OF DOWNSLOPE FLOW. EXPECT HIGHS IN THE
UPPER 80S TO AROUND 90 IN THE NYC METRO AND INTERIOR AREAS...AND
LOW TO MID 80S AT COASTAL LOCALES. IT IS ALSO THE BEST CHANCE
CENTRAL PARK HAS OF REACHING 90 DEGREES SO FAR THIS SUMMER...FOR
NOW AM CALLING FOR 89 IN THE PARK...SIMPLY BECAUSE IT HAS NOT
HAPPENED YET ALL SUMMER...AND THAT IS A HARD TREND TO BREAK...BUT
SHOULD EASILY HAVE THE SECOND DAY ABOVE 85 AT CENTRAL PARK THIS
SUMMER.

AN APPROACHING COLD FRONT TUESDAY NIGHT WARRANTS CHC POPS ACROSS
NW 1/6 OF THE CWA AND SLIGHT CHC POPS OVER REMAINING NW 1/3 OF THE
CWA...ONLY A SLIGHT CHC OF TSRA THOUGH AS LACKING ANY DYNAMICAL
FORCING AT NIGHT. USED A MEX/MEX ENSEMBLE MEAN BLEND FOR
LOWS...WITH TEMPERATURES SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
GFS/CMC GLOBAL/ECMWF ALL IN FAIRLY GOOD AGREEMENT SO FOLLOWED A
BLENDED APPROACH.

POTENT COLD FRONT CROSSES WEDNESDAY/WEDNESDAY NIGHT...THEN HIGH
PRESSURE BUILDS IN AT LOW LEVELS...COUPLED WITH NW FLOW ALOFT
SPELLING COOLER THAN NORMAL AND DRY CONDITIONS TO CLOSE THE WEEK.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
VERY CHALLENGING FORECAST TODAY WITH REGARD TO LOW CLOUDS...AND CONVECTION.

AN INITIAL AREA OF SHOWERS AND EMBEDDED TSTMS APPROACHING NYC METRO
TERMINALS THIS MORNING. ONCE THIS MOVES THROUGH...MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR THE AFTERNOON. IN
THE MEANTIME...STRATUS AROUND AT OBSERVED AT MANY TERMINALS. FEEL
EASTERN TERMINALS MAY REMAIN MVFR THROUGH THE DAY...AND WILL NEED
TO MONITOR TRENDS. LIGHT SOUTH WINDS EXPECTED TODAY.

CONVECTION DIMINISHES IN COVERAGE AND INTENSITY DURING THE
EVENING...AND LOW CLOUDS AND FOG ANTICIPATED ONCE AGAIN MOST
LOCALES.

OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
MON...POSSIBLE SUB-VFR LOW CLOUDS AND FOG IN THE MORNING AND AT
NIGHT.
TUE AND TUE NIGHT...SUB-VFR IN LOW CLOUDS AND FOG AT TIMES.
WED AND WED NIGHT...SUB-VFR IN SCATTERED SHOWERS AND TSTMS.
THU...MAINLY VFR.

&&

.MARINE...
A WARM FRONT APPROACHES THIS MORNING...FOLLOWED BY A COLD FRONT
TONIGHT. THE FRONT PASSES EAST OF THE WATERS AND WEAKENS EARLY THIS
WEEK. THE NEXT COLD FRONT WILL APPROACH THE WATERS TUESDAY...AND
SLOWLY MOVE ACROSS THE WATERS WEDNESDAY. WINDS INCREASE SLIGHTLY
AHEAD OF THIS FRONT LATE TUESDAY AND TUESDAY NIGHT.

OVERALL THOUGH...CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH MUCH OF THE WEEK.

FOLLOWED WAVE WATCH...BUT CUT BACK A FOOT OR SO MONDAY...AND AGAIN
LATE TUESDAY AS I FEEL IT IS RUNNING TOO HIGH IN EXPECTED SOUTHERLY
FLOW AS IT SOMETIMES DOES.

MAIN CONCERN FOR MARINERS TODAY WILL BE THUNDERSTORMS...MAINLY THIS
AFTERNOON/EVENING.

&&

.HYDROLOGY...
A HALF AN INCH TO AN INCH OF RAINFALL IS LIKELY FROM SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THIS COULD CAUSE MINOR FLOODING OF POOR
DRAINAGE AREAS AND LOCALIZED FLASH FLOODING...ESPECIALLY OVER NE
NJ WHERE FLASH FLOOD GUIDANCE IS LESS THAN AN INCH IN AN HOUR AND
2 INCHES IN 3 HOURS IN SOME PORTIONS.

THE NEXT SIGNIFICANT (WIDESPREAD 1/2 INCH OR MORE RAINFALL) IS
EXPECTED WEDNESDAY/WEDNESDAY NIGHT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...PFM
NEAR TERM...PFM
SHORT TERM...PFM
LONG TERM...PFM
AVIATION...PW
MARINE...PW
HYDROLOGY...PFM
Hazardous weather outlook, Aug 2, 5:05 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
505 AM EDT SUN AUG 2 2009

CTZ005-006-009-010-NJZ002>006-011-NYZ067>078-080-030915-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
505 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH THE MAIN THREAT BEING DAMAGING WINDS. AN ISOLATED
TORNADO IS POSSIBLE. IN ADDITION...STRONGER CELLS MAY PRODUCE
LOCALLY HEAVY RAINFALL...WHICH MAY RESULT IN LOCALIZED FLASH
FLOODING...IN ADDITION TO MINOR FLOODING OF KNOWN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ340-CTZ007-008-011-012-NYZ079-081-030915-
PECONIC AND GARDINERS BAYS-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
505 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THESE STORMS COULD CONTAIN STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINFALL. THIS RAINFALL COULD CAUSE MINOR FLOODING OF POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-345-355-030915-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
505 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THESE STORMS COULD PRODUCE WINDS OVER 50 KT AND LOCALLY
HEAVY RAINFALL REDUCING VISIBILITIES TO UNDER 1 NM AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-350-353-030915-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
505 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THESE COULD PRODUCE GUSTS OF AT LEAST 35 KT AND LOCALLY HEAVY
RAINFALL...REDUCING VISIBILITIES TO UNDER 1 NM AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

In the hours before

Special weather statement, Aug 2, 11:27 AM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1127 AM EDT SUN AUG 2 2009

NJZ002>006-011-021700-
BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-WESTERN PASSAIC-
1127 AM EDT SUN AUG 2 2009

...STRONG THUNDERSTORMS WILL MOVE INTO NORTHEASTERN NEW JERSEY
EARLY THIS AFTERNOON.

AT 1122 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LONG LINE OF STRONG THUNDERSTORMS EXTENDING FROM HUNTERDON COUNTY
SOUTHWARD TO NORTHERN DELAWARE MOVING NORTHEAST AT 40 MPH.

THUNDERSTORMS WILL MOVE INTO THE REGION BETWEEN 1 AND 2 PM. THE
STRONGEST STORMS ARE LIKELY TO AFFECT UNION...ESSEX AND HUDSON
COUNTY WHERE CLOUD TO GROUND LIGHTNING AND WINDS UP TO 40 MPH ARE
EXPECTED.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JST
Special weather statement, Aug 2, 11:43 AM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1143 AM EDT SUN AUG 2 2009

NYZ072>076-021800-
BRONX-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-QUEENS-RICHMOND (STATEN
IS.)-
1143 AM EDT SUN AUG 2 2009

...STRONG THUNDERSTORMS WILL MOVE INTO NEW YORK CITY BETWEEN 1 AND 2
PM...

AT 1134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LONG LINE OF STRONG THUNDERSTORMS EXTENDING FROM WEST CENTRAL NEW
JERSEY SOUTHWARD TO NORTHERN DELAWARE MOVING NORTHEAST AT 40 MPH.

THUNDERSTORMS WILL FIRST MOVE INTO STATEN ISLAND AROUND 1 PM AND
THEN INTO THE REST OF THE CITY BY 130 PM. CLOUD TO GROUND LIGHTNING
IS EXPECTED ALONG WITH WIND GUSTS UP TO 40 MPH. IN ADDITION...HEAVY
RAINS WILL LIKELY RESULT IN PONDING ON ROADWAYS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JST

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:41 PM EDTSevere Thunderstorm WarningOKXUnion34 min
Aug 2, 1:05 PM EDTSevere Thunderstorm WarningOKXBergen, Passaic40 min
Aug 2, 3:54 PM EDTRiver Flood WarningOKXBergen6 hr
Aug 2, 4:35 PM EDTAreal Flood AdvisoryOKXBergen, Union96 min

Nearby

Flash Flood Warnings in New Jersey, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.